Drought, Bailey
- When
- August 1, 12:00 AM CST to August 27, 5:00 AM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought conditions generally improved one level through the month of August. This was due to widespread rainfall around the middle of the month which brought several inches of rainfall.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions generally improved one level through the month of August. This was due to widespread rainfall around the middle of the month which brought several inches of rainfall. Bailey, Hall, and Parmer Counties dropped down to moderate (D1) drought levels. Only a small strip of exceptional (D4) drought remained mostly across Floyd County.
Much of the month of August saw fairly consistent temperatures with the end result being slightly above seasonal average. The first and last part of the month were generally warmer than normal with a reprieve in temperatures coming during the middle of the month. This was mostly due to repeated widespread rainfall events. Much of the region observed between one to three inches of rainfall during this period with much of it falling from the 14th through the 16th. Despite the rainfall, Keetch-Byram Drought Index values increased from the beginning to the end of the month. Most areas saw values between 500 and 600 with values between 300 and 500 across the southwestern Texas Panhandle.
Rainfall during the middle of the month greatly improved crops, rangelands and pastures. Although, area lakes, ponds, and stock tanks remained low due to long term drought conditions. Warmer and drier conditions toward the end of the month began to increase crop stress. Fire weather activity remained low as it typically does in late summer with relatively little cured fuel.
Economic losses due to drought through August since the drought began were estimated near $2.8 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 10:43 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1143 PM CDT WED JUL 31 2013 .AVIATION... A CLUSTER OF THUNDERSTORMS WAS LOCATED ABOUT 40 MILES NORTHWEST OF KLBB LATE THIS EVENING. THESE STORMS WERE ADVANCING SOUTHEASTWARD BUT WERE ALSO WEAKENING...MAKING IT UNCLEAR IF THEY WILL DIRECTLY AFFECT KLBB AFTER 06Z. THUS HAVE CHOSEN TO INCLUDE VCTS AT KLBB FROM 06-08Z...BUT WILL MONITOR THIS CLOSELY AND AMEND IF NEEDED. IT APPEARS LESS LIKELY ANY STORMS WILL AFFECT KCDS THROUGH EARLY THURSDAY MORNING. OTHERWISE...THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN THURSDAY AFTERNOON/EVENING...THOUGH THE BEST CHANCES WILL LIKELY BE TO THE NORTHWEST OF THE TERMINALS. OUTSIDE OF ANY STORMS EXPECT GENERALLY LIGHT WINDS AND VFR CONDITION TO PREVAIL...ASIDE OF AN OUTSIDE CHANCE OF SUB-VFR CIGS/BR EARLY THURSDAY MORNING. && PREV DISCUSSION... /ISSUED 330 PM CDT WED JUL 31 2013/ SHORT TERM... AS WE BEGIN THE SHORT TERM PERIOD... MUCH OF WEST TEXAS REMAINS UNDERNEATH THE EASTERN HALF OF A FAIRLY STOUT UPPER RIDGE CENTERED OVER CENTRAL NEW MEXICO...WITH A RICH PLUME OF MOISTURE UNDERNEATH IT AS EVIDENCED ON WV IMAGERY. AT THE SURFACE... A LOW-LEVEL THETA-E RIDGE IS IN PLACE ACROSS MUCH OF THE CWA...ORIENTED E/W AND ARCING NORTHWARD ACROSS NORTHEAST NM AND THE WESTERN TX PANHANDLE. SHOWERS AND A FEW BRIEF THUNDERSTORMS DEVELOPED ALONG THE WESTERN EDGE OF THE THETA-E/INSTABILITY AXIS DURING THE MORNING HOURS... AND HAVE CONTINUED TO PULSE UP AND DOWN THROUGH THE EARLY AFTERNOON. MEANWHILE... FARTHER NORTH ACROSS FAR NORTHEAST NM... STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THE SAME THETA-E/INSTABILITY GRADIENT... AS AMPLE DAYTIME HEATING AND RICH BOUNDARY LAYER MOISTURE HAS SUFFICIENTLY ERODED INHIBITION ALONG THE SOUTHERN PERIPHERY OF MARGINALLY STRONGER UPPER LEVEL FLOW. AS THE DAY PROGRESSES... CONTINUED INSOLATION WILL LIKELY RESULT IN BOTH INCREASED COVERAGE IN THE ACTIVITY CURRENTLY ONGOING IN THE WESTERN SOUTH PLAINS... PLUS ADDITIONAL DEVELOPMENT ACROSS AREAS OF EASTERN NEW MEXICO WITH THE HELP OF WEAK UPLSOPE FLOW. GIVEN THE POSITION OF THE RIDGE RELATIVE TO W TX... STORMS WILL LIKELY MOVE SLOWLY OUT OF THE NNW... WHICH SHOULD KEEP MUCH OF THE ACTIVITY CONFINED TO THE WESTERN AND NORTHWESTERN SOUTH PLAINS. GIVEN THE ANTICIPATED STORM MOTIONS... THE GREATEST CHANCES WILL EXIST ACROSS THE NORTHWESTERN SOUTH PLAINS AS STORMS MOVE INTO THE AREA FROM THE NORTHWEST. OVERALL THOUGH... COVERAGE IS NOT EXPECTED TO REACH MUCH GREATER THAN WIDELY SCATTERED GIVEN THE WEAK UPPER FORCING. AS FOR STORM STRENGTH... WHILE DEWPOINTS ARE EXPECTED TO MIX DOWN 5-10 DEGREES FROM THEIR MORNING VALUES IN THE UPPER 60S TO LOW 70S...CONSIDERABLE INSTABILITY ON THE ORDER OF 2000 J/KG OF MLCAPE WILL BE AVAILABLE FOR STRONG CONVECTION. THE PRIMARY LIMITING FACTOR WILL BE LIMITED 0-6KM WIND SHEAR...WHICH WILL LIKELY ONLY REACH 20 TO 25 KTS AT MOST ACROSS THE LUB CWA...DESPITE MODEST SOUTHEASTERLY SURFACE FLOW AND MARGINALLY INCREASED NORTHWESTERLY UPPER FLOW. STILL...THIS SHOULD BE ENOUGH FOR SUFFICIENT UPDRAFT ORGANIZATION FOR STRONG TO PERHAPS MARGINALLY SEVERE STORM CLUSTERS... WITH BRIEF GUSTY WINDS...SMALL HAIL...LOCALIZED HEAVY RAINFALL AND FREQUENT LIGHTNING THE PRIMARY THREATS. GIVEN THE CURRENT TRENDS AND EXPECTED STORM MOTIONS...IN ADDITION TO THE SUPPORT OF MOST OPERATIONAL GUIDANCE INCLUDING THE 12Z NAM...HRRR...AND RAP...OPTED TO REINTRODUCE CHC POPS ACROSS THE NW SOUTH PLAINS AND SCHC POPS ACROSS THE REST OF THE SOUTH PLAINS...WHILE REMOVING MENTION ACROSS ALL OF THE ROLLING PLAINS. THUNDERSTORMS WILL LIKELY LINGER INTO THE EVENING HOURS... BUT SHOULD DECREASE IN COVERAGE THROUGH THE NIGHT WITH THE LOSS OF DAYTIME HEATING. RAIN CHANCES TOMORROW WILL DECREASE AS THE CENTER OF THE UPPER RIDGE NUDGES EASTWARD SLIGHTLY... WHICH WILL ACT TO DECREASE UPPER FLOW OVERALL AND PROVIDE A LESS FAVORABLE DUE WESTERLY DIRECTION ALOFT. MEANWHILE... LOW-LEVEL WINDS WILL INCREASE SLIGHTLY BUT VEER TO ALMOST DUE SOUTH TO EVEN SSW...WHICH DOES NOT PROVIDE A FAVORABLE UPSLOPE COMPONENT INTO THE HIGH TERRAIN. THUS...THE GENERAL CONSENSUS IS THAT ANY AFTERNOON THUNDERSTORM ACTIVITY WILL LIKELY REMAIN CONFINED TO EASTERN NEW MEXICO AND PERHAPS THE NORTHWESTERN TX PAHNANDLE. MEANWHILE...TEMPERATURES ARE EXPECTED TO NUDGE UPWARDS JUST A HAIR AS A RESULT OF THE BUILDING RIDGE...ALTHOUGH PERSISTENT MOISTURE WILL LIKELY CONTINUE TO KEEP HIGH TEMPERATURES DOWN A FEW DEGREES...WITH LITTLE PERCEPTABLE RELIEF GIVEN THE HIGH HUMIDITY. LONG TERM... DOG DAYS OF SUMMER TO CONTINUE ACROSS WEST TEXAS WITH HOT TEMPS... HUMID CONDITIONS...AND MINIMAL RAIN CHANCES. AMPLIFIED FLOW PATTERN WILL REMAIN IN PLACE WITH UPPER TROUGH ACROSS THE NORTHWESTERN CONUS...AND ACROSS EASTERN CANADA INTO THE GREAT LAKES AND NORTHEAST...WITH RIDGE ACROSS THE CENTRAL CONUS. A FEW SHORTWAVES WILL RIDE UP ACROSS THE RIDGE AND INTERACT WITH OCNL SURGES OF COOLER AIR IN VCNTY OF OK PANHANDLE. BUT THAT AREA OR THE NORTHERN PANHANDLE LIKELY TO BE SOUTHERN EXTENT OF RAIN COVERAGE. WITH UPPER HIGH GRADUALLY SHIFTING/EXPANDING EASTWARD...AND CENTER OF HIGH MOVING OVER WEST TEXAS...VERY LITTLE FORCING WILL EXIST FOR CONVECTION ALONG WITH WANING INSTABILITY. LITTLE CHANGE INTO NEXT WEEK...WITH PERHAPS A FLATTENING OF RIDGE AND FURTHER EXPANSION TO THE EAST...CONVECTIVE RING OF FIRE AROUND HIGH STILL LOOKS TO REMAIN NORTH OF THE REGION. TEMPS TO REMAIN ABOVE AVERAGE WITH A SLIGHT UPTICK IN TEMPS FRIDAY THROUGH SUNDAY. MODELS HINTING AT A MORE SIGNIFICANT FRONT MOVING SOUTH INTO PANHANDLE AROUND WEDNESDAY OF NEXT WEEK...BUT CONFIDENCE IN MODELS AT THIS TIME FRAME...AND LOCATION AND COVERAGE OF ANY ASSOCIATED STORMS IS TOO LOW FOR INCLUSION OF MENTIONABLE POPS AT THIS POINT ON DAY 7. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 66 96 66 95 66 / 30 10 10 10 10 TULIA 68 95 68 97 68 / 20 10 10 10 10 PLAINVIEW 69 95 69 96 69 / 20 10 10 10 0 LEVELLAND 69 97 70 99 70 / 20 10 10 0 0 LUBBOCK 70 97 72 98 72 / 20 10 10 0 0 DENVER CITY 71 97 69 98 70 / 20 10 10 0 0 BROWNFIELD 71 97 71 97 70 / 20 10 10 0 0 CHILDRESS 73 100 73 100 73 / 10 10 10 10 10 SPUR 73 99 74 101 75 / 10 0 10 0 0 ASPERMONT 74 100 75 101 75 / 10 0 10 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/07/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1139 PM CDT WED JUL 31 2013 TXZ021>044-020445- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1139 PM CDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1012 PM CDT WED JUL 31 2013
TXZ021-022-027-010345-
BAILEY-CASTRO-PARMER-
1012 PM CDT WED JUL 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR BAILEY...CASTRO AND PARMER
COUNTIES...
AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
FRIONA TO 19 MILES SOUTHWEST OF MULESHOE...MOVING SOUTHEAST AT 20
MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 3431 10246 3431 10261 3408 10261 3386 10275
3400 10304 3454 10303 3475 10289 3475 10217
TIME...MOT...LOC 0312Z 299DEG 17KT 3471 10257 3406 10297SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1042 PM CDT WED JUL 31 2013
TXZ021-022-027-028-010415-
BAILEY-CASTRO-LAMB-PARMER-
1042 PM CDT WED JUL 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR LAMB...BAILEY...CASTRO AND
PARMER COUNTIES...
AT 1036 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF FRIONA TO 13 MILES SOUTHWEST OF MULESHOE...MOVING SOUTHEAST AT 20
MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL AFFECT LOCATIONS IN AND AROUND
SUMMERFIELD...DIMMITT...LAZBUDDIE AND MULESHOE.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 3475 10228 3469 10212 3391 10265 3405 10304
3423 10304 3475 10264
TIME...MOT...LOC 0341Z 295DEG 17KT 3471 10245 3409 10287SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1115 PM CDT WED JUL 31 2013
TXZ021-022-027-028-010445-
BAILEY-CASTRO-LAMB-PARMER-
1115 PM CDT WED JUL 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR LAMB...BAILEY...CASTRO AND
PARMER COUNTIES...
AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
DIMMITT TO 18 MILES WEST OF LITTLEFIELD...MOVING EAST AT 15 MPH.
ONE HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 55 MPH...CONTINUOUS
CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 3475 10206 3385 10227 3396 10280 3475 10258
3475 10207
TIME...MOT...LOC 0414Z 285DEG 12KT 3459 10241 3398 10263SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1153 PM CDT WED JUL 31 2013
TXZ028-029-034-010530-
HALE-HOCKLEY-LAMB-
1153 PM CDT WED JUL 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY...LAMB AND HALE
COUNTIES...
AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES NORTH OF
LITTLEFIELD TO 11 MILES SOUTH OF LITTLEFIELD...MOVING SOUTHEAST AT 20
MPH.
WINDS UP TO 55 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 3430 10197 3383 10203 3383 10208 3360 10209
3375 10253 3431 10253
TIME...MOT...LOC 0453Z 303DEG 20KT 3428 10228 3375 10234SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1220 AM CDT THU AUG 1 2013
TXZ029-035-010600-
HALE-LUBBOCK-
1220 AM CDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK AND HALE COUNTIES...
AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG WINDS AHEAD OF A LINE OF THUNDERSTORMS EXTENDING FROM
6 MILES WEST OF PLAINVIEW TO 15 MILES SOUTHWEST OF
ABERNATHY...MOVING SOUTHEAST AT 30 MPH.
WINDS SPEEDS UP TO 40 MPH ARE POSSIBLE WITH THIS GUST FRONT.
IN ADDITION TO GUSTY WINDS...BLOWING DUST REDUCING VISIBILITY TO 2
MILES OR LESS WILL BE POSSIBLE.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE GUST FRONT HAS PASSED.
LAT...LON 3423 10158 3349 10157 3360 10208 3384 10208
3385 10204 3431 10199
TIME...MOT...LOC 0518Z 261DEG 28KT 3418 10181 3366 10199The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465989, 465990, 465991, 465992, 465993, 465994, 465995, 465996, 465997, 465998, 465999, 466000, 466001, 466002, 466003, 466004, 466005, 466006, 466007, 466008, 466009, 466010, 466011, 466012.